University of California San Francisco | About UCSF | UCSF Benioff Children's Hospital San Francisco
Search Site | Find a Doctor

Drugs Reported to Cause Priapism

In one-third of the cases, the cause of priapism is unknown. The remaining cases are caused by an associated condition, including sickle cell disease, pelvic tumors, pelvic infections, leukemia, genital trauma or spinal cord trauma. A variety of medications or recreational drugs also can lead to priapism.

Antidepressants

  • Bupropion
  • Trazodone
  • Fluoxetine
  • Sertraline and lithium

Antipsychotics

  • Clozapine

Antianxiety Agents

  • Hydroxyzine

Psychotropics

  • Chlorpromazine

Alpha-adrenergic Blocker

  • Prazosin

Hormones

  • Gonadotropin-releasing hormone (in hypogonadal men)
  • Testosterone

Anticoagulants

  • Heparin
  • Coumadin

Recreational Drugs

  • Cocaine
  • Alcohol

 

Reviewed by health care specialists at UCSF Medical Center.

This information is for educational purposes only and is not intended to replace the advice of your doctor or health care provider. We encourage you to discuss with your doctor any questions or concerns you may have.

Related Information

UCSF Clinics & Centers

Urology Practice
400 Parnassus Ave., Sixth Floor
San Francisco, CA 94143
Phone: (415) 353-2200
Fax: (415) 353-2641

Condition Information